Skip to main content
Jefferson Health

Home of Sidney Kimmel Medical College

What to Do if You Believe You Are Witnessing an Overdose

Understanding the signs of an overdose and knowing what to do if you believe that you are witnessing an overdose can help to save the lives of those around you.

Content Warning: Information presented in this article may be triggering to some people. Contains talk of drug use, addiction, opioids, and overdose.

Opioid addiction is an illness that affects an estimated 2.1 million Americans. Philadelphia alone had 1,214 drug overdose deaths in 2020 and continues to have one of the highest concentrations of opioid use on the east coast in the Kensington neighborhood. As opioid usage continues to rise, more and more people are taking steps to be ready to help others if they witness an overdose.

We spoke with Meghan Morley, LPC clinical operations manager of Jefferson’s Division of Substance Abuse Programs, to learn more about the steps you can take to better prepare for saving a life if you believe you are witnessing an overdose.

What are the signs that somebody is overdosing?

Being unresponsive to a voice is a key indicator of an overdose. If someone isn’t responding to you verbally, or there’s a clear loss of consciousness, such as a limp body, they may be overdosing. Something like a sternum rub can help know if someone is unresponsive, but approach physical touch with caution. If there is fentanyl on the person’s skin or clothing and you aren’t wearing rubber gloves, the fentanyl can penetrate your skin and put you at risk of overdosing as well.

Visually, blue or purple lips and nails can signify a lack of oxygen to the brain. The skin can also be clammy or pale and may also turn a gray or blueish tone. Pinpointed pupils (abnormally small pupils) are a sign, but when someone is overdosing, they often have their eyes shut, so it is difficult to tell without pulling their lid up. You will often hear a gurgle, gasp, choking, or snorting sound as an involuntary response to the overdose. Occasionally, the person will vomit. Opioids are central nervous system depressants, so they slow down the system. Meaning the person may be taking very slow breaths or have no breaths at all, which you can tell by looking at the rise and fall of the chest.

What does nodding, stumbling or losing balance mean?

Often, when people are intoxicated, they’ll lose that structure in their body, and then they’ll find it again. If someone is overdosing, they will not find it again. If someone is nodding back and forth, it means that they are high at that moment and could have just used a substance, but not necessarily that they are overdosing.

How can you approach somebody that you believe is overdosing?

It’s important to call 9-1-1 immediately if you believe someone is overdosing. Again, it is crucial to be cautious about any physical touch due to fentanyl. When approaching, be loud and direct. Be very clear with your speech with short, concise statements. For example, “Are you okay, sir? Can you hear me?” Be clear because you don’t want them to think that you weren’t speaking to them if they regain consciousness. Keep your statements short, concise, and loud to try and rouse them.

Even if you have Naloxone (Narcan) on you, it wears off in about 30-90 minutes, depending on the individual, and they will have to go to a hospital or seek other medical care. They need follow-up care because, to put it simply, Narcan is pulling the opioids away from the receptors, but the opioids are still in their system. The opioids will eventually go back to the receptors and put the person back into an overdose situation.

When on the phone with 9-1-1, put your phone on speakerphone and have that next to you as the operator will help walk you through administering Narcan, if you do have it. Your adrenaline is likely high, and you’re nervous, so a calm professional can help talk you through the process while they activate emergency medical services (EMS). After administering Narcan, you must turn the person on their side into a recovery position so that if they vomit, they are not on their back.

If you don’t have Narcan, say that this is a medical emergency, and you believe you’re witnessing an overdose.

Is there anything that someone should be aware of when calling 9-1-1 for help?

First, a Good Samaritan Provision protects you if you call 9-1-1 or administer Narcan believing, in good faith, that you are witnessing an overdose, but wind up being wrong. Administering Narcan to an individual who is not overdosing will not harm the person.

Second, this is a population that has historically been overpoliced and stigmatized by the community, which you should especially consider if they are people of color. However, when you are calling 9-1-1, you are activating EMS, not the police. You are asking for an ambulance, and this is a medical emergency. 

Always remember that an overdose is a medical emergency, not a moral failing.

It is also not your responsibility to hold them at the scene; it is their right to reject medical care.

How can you instill trust in someone when you’re with them through an overdose?

When someone is overdosing, they are not alert. If you have used Narcan on them, step back because people coming out of an overdose can get surprised and become violent as an adrenal response to the medication. Give them their space so that they can feel safer. If, after two minutes, they do not become responsive, you can give a second dose of Narcan. If they become alert, be clear about who you are, what you did, and that EMS is on its way.

Know that your language matters. When someone comes out of a near-fatal overdose, they are often incredibly vulnerable and scared—have compassion and remember the stigma they experience. Be as empathetic as possible.

Who can carry Narcan?

There is a standing order for Naloxone in Pennsylvania, meaning anyone can walk into a pharmacy and receive Naloxone without a prescription. There’s also an organization called Next Distro that will show you a short training and then mail Naloxone to you for free.

Remember, the more people who carry Narcan, the safer our city becomes.

How important is it to carry Narcan?

It doesn’t take long to die from a drug overdose, and by the time the EMS arrives, it may be too late. The more people who carry Narcan, the more overdoses we can prevent.

We have to recognize that there’s a big fear of people who use substances, that they are somehow innately criminal. Most of these individuals are just trying to manage a chronic disease—an addictive disorder or more specifically, an opioid use disorder.

Because Philadelphia has so many health professionals, simply carrying Narcan is a good idea, even if you’re afraid to use it. The chances of a healthcare professional being near when you need to administer it are high.

If you want more confidence in administering Narcan, Prevention Point (a nonprofit in Kensington) holds regular trainings, both in-person and virtually. The Department of Behavioral Health and Intellectual Disability in Philadelphia offers free Naloxone training with someone in recovery where they share their experience recovering from substance abuse disorders. With the training, through the office of addiction services, you’re getting factual knowledge about overdose prevention and stigma-reducing education.

How can you help when struggling to get someone into treatment?

There are fentanyl test strips available at places like Prevention Point. Knowing whether drugs have fentanyl in them can be a very important way to prevent overdose. Not using drugs alone or using drugs with someone who carries Narcan can help as well. Using small doses before larger doses, especially when obtaining the drug from a new supplier, can help people know if the drug has been cut with something else like Fentanyl or Xylazine, another tranquilizer that is now being mixed into the drug supply.

There is also general harm reduction that we recommend, don’t reuse needles, don’t share needles, clean injection sites before using, and don’t inject into open wounds. This prevents overdose and prevents HIV, hepatitis c, and reduces the risk of abscesses or infections.

Resources at Jefferson:

TAGS
, , ,
CATEGORIES
From the Experts

RELATED STORIES